Alert archive / Mississippi / Flash Flood Warnings in 2009
Flash Flood Warning 60, NWS Jackson, MS
NWS Jackson, MS issued this flash flood warning at Jun 4, 2009, 3:26 PM CDT for Choctaw County, Oktibbeha County, Winston County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2009, 3:26 PM CDT (20:26 UTC)
- Expired
- Jun 4, 2009, 5:30 PM CDT
- In force
- 2 hr
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Choctaw County, MS, Oktibbeha County, MS, Winston County, MS
The radar
The Columbus AFB radar (KGWX), 95 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 8.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 350 J/kg
- Mixed-layer CIN
- -49 J/kg
- Mixed-layer LCL
- 924 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KJAN 042026 FFWJAN MSC019-105-159-042230- /O.NEW.KJAN.FF.W.0060.090604T2026Z-090604T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE JACKSON MS 326 PM CDT THU JUN 4 2009 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A * FLASH FLOOD WARNING FOR... EASTERN CHOCTAW COUNTY IN CENTRAL MISSISSIPPI... NORTH CENTRAL WINSTON COUNTY IN EAST CENTRAL MISSISSIPPI... THIS INCLUDES THE CITY OF LOUISVILLE... SOUTHWESTERN OKTIBBEHA COUNTY IN NORTHEAST MISSISSIPPI... * UNTIL 530 PM CDT * AT 326 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED THUNDERSTORMS PRODUCING VERY HEAVY RAIN 6 MILES EAST OF ACKERMAN... OR 14 MILES NORTH OF LOUISVILLE...MOVING NORTH AT 5 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF ONE TO THREE INCHES...HAVE OCCURRED IN THE PAST HOUR. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REFORM VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. WHEN ENCOUNTERING FLOODED ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN. && LAT...LON 3348 8920 3349 8897 3312 8897 3312 8920 $$ EEC
1 follow-up statement
000 WGUS74 KJAN 042049 FFSJAN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 349 PM CDT THU JUN 4 2009 MSC019-105-159-042230- /O.CON.KJAN.FF.W.0060.000000T0000Z-090604T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OKTIBBEHA MS-CHOCTAW MS-WINSTON MS- 349 PM CDT THU JUN 4 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR NORTH CENTRAL WINSTON...EASTERN CHOCTAW AND SOUTHWESTERN OKTIBBEHA COUNTIES... AT 349 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT THUNDERSTORMS PRODUCING VERY HEAVY RAIN NEAR ACKERMAN...OR 13 MILES NORTH OF LOUISVILLE...MOVING WEST AT 5 MPH. ESTIMATED RADAR RAINFALL AMOUNTS...ON THE ORDER OF TWO TO FOUR INCHES...HAVE OCCURRED IN THE PAST HOUR. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO REFORM VERY HEAVY RAINFALL WILL CONTINUE OVER THE WARNED AREA FOR THE NEXT HOUR WITH AN ADDITIONAL ONE TO THREE INCHES POSSIBLE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS...ONLY A FEW INCHES OF RAPIDLY FLOWING WATER CAN CARRY AWAY YOUR VEHICLE. && LAT...LON 3348 8920 3349 8897 3312 8897 3312 8920 $$ EEC
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 4, 10:45 AM CDT, 4 hours 41 minutes earlier.
Area forecast discussion, Jun 4, 10:45 AM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE JACKSON MS 1045 AM CDT THU JUN 4 2009 .UPDATE...MID AND UPPER LEVEL CIRCULATION SITS RIGHT ATOP THE LOWER MISSISSIPPI VALLEY AT MIDMORNING...WITH THE CYCLONIC CIRCULATION VERY EVIDENT IN PRECIP ECHOES ON REGIONAL RADARS. BRIEF BREAKS IN CLOUDS RIGHT NOW IN NORTHEAST AND EAST MS MAY ALLOW TEMPS TO HIT 80 DEGREES IN SOME SPOTS...BUT EXPECT THESE HOLES TO FILL IN BY EARLY AFTERNOON WITH MOSTLY CLOUDY SKIES PREDOMINATING THROUGHOUT THE FORECAST AREA. FORCING WITH MENTIONED LOW IS ENOUGH TO GET SOME AREAS OF LIGHT TO MODERATE STRATIFORM RAIN MIGRATING THROUGH THE ARKLAMISS DELTA AND CENTRAL MS IN ASSOCIATION WITH UPPER LOW DEFORMATION. BUT THE MORE SIGNIFICANT RAIN THREAT WILL COME FROM CONVECTION POPPING UP THROUGH THE AFTERNOON AROUND BOTH SIDES OF CIRCULATION (ALTHOUGH THUNDERSTORMS WILL BE MORE NUMEROUS ACROSS EASTERN MS). DESPITE NORTHWEST TO WEST SURFACE FLOW SPREADING INTO THE BULK OF THE AREA BY LATE THIS AFTERNOON...EXPECT APPRECIABLE ATMOSPHERIC DRYING TO NOT TAKE PLACE IN MOST AREAS TILL EVENING (OR THEREAFTER). AREA SOUNDINGS THIS MORNING SHOW SOME POTENTIAL FOR ML CAPES TO PEAK UP TO 2500 J/KG IN PORTIONS OF EASTERN AND SOUTHEAST MS THROUGH THE AFTERNOON. THERE IS REALLY NOT ENOUGH SHEAR TO WORRY ABOUT ROTATING STORMS...AND LITTLE DRY AIR ALOFT TO BE INCORPORATED INTO STRONG DOWNDRAFTS. MORE VIGOROUS STORMS WILL LIKELY JUST BE PRODUCERS OF MORE COPIOUS RAINFALL AMOUNTS AND MORE FREQUENT LIGHTNING STRIKES. THE HWO MENTIONS STRONG STORM POSSIBILITY EAST OF BROOKHAVEN TO CBM LINE...AND THAT JIVES WITH THINKING AND WILL LEAVE AS IS. UPDATES TO THE FORECAST WERE RELATIVELY MINOR. MAINLY JUST TWEAKING TEMPS AND POPS THROUGH EARLY THIS EVENING. /BB/ && .SHORT TERM...TODAY THROUGH FRIDAY NIGHT...FIRST ROUND OF SHRA/TSRA MOVED ACROSS THE DELTA REGION OVERNIGHT WHILE GENERALLY DISSIPATING ALONG A GRENADA TO VICKSBURG TO JONESVILLE LINE JUST AROUND MIDNIGHT. UPPER TROUGH AXIS CROSSING THE LOWER MS VALLEY THIS MORNING HAS TWO DISTINCT VORT CENTERS- ONE NEAR KMLU AND A SECOND ONE NEAR KPQL BOTH LIFTING NEWD. SOME WEAK UPPER CONVERGENCE BETWEEN THE TWO CENTERS APPEARS TO BE AIDING TEMPORARY SUBSIDENCE ALONG THE NATCHEZ TRACE PARKWAY BUT THIS SHOULD DIMINISH AROUND DAYBREAK. MOISTURE WILL INCREASE ALONG AND E OF THE MS RIVER WITH PWATS ABOVE 1.8 INCHES OVER MOST OF THE AREA BY MIDDAY. LOCAL WRF AND NCEP NMM RUNS SUPPORT CONVECTION FIRING UP OVER W CENTRAL MS 14-18Z AND THEN MOVING E OF THE I-55 CORRIDOR BY 21Z THIS AFTERNOON. MODELS CONTINUE TO SUGGEST DECENT INSTABILITY OVER ERN MS THIS AFTERNOON AND EVENING WITH MLCAPES 1800-2000J/KG BUT ALSO INDICATE MEAGER 7-500MB LAPSE RATES OF 5.5C/KM AND AN AXIS OF 35-38 K INDEXES. THERE WILL BE THE CHANCE FOR SOME STRONG TO BRIEFLY SEVERE STORMS FROM LATE MORNING THROUGH THE AFTERNOON MAINLY OVER THE SERN PORTIONS OF THE AREA. SPC HAS LOWERED EXPECTATIONS FOR ANY SEVERE TO LESS THAN 5 PERCENT. EXPECT THUNDERSTORMS TO DEVELOP ALONG OUTFLOW BOUNDARIES BY MIDDAY AND MOVE NE WITH SEVERAL MEMBERS OF THE LOCAL WRF MODELS DEPICTING SOME INTENSE CELLS IN THE I-59 CORRIDOR BEFORE LATE AFTERNOON. THE SURFACE LOW WILL BE CENTERED OVER NORTH CENTRAL MISSISSIPPI BY MID MORNING WITH THE UPPER TROUGH SWINGING THROUGH THE AREA BY EARLY AFTERNOON. SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE TO BE LIKELY TO THE EAST THROUGH THE EARLY EVENING. DRIER AIR WILL BUILD IN ACROSS THE AREA TONIGHT ALONG WITH SOMEWHAT COOLER CONDITIONS. STRATOCU LAYER OF CLOUDS PROGGED TO PERSIST WELL INTO THE NIGHT BEFORE ERODING FROM W TO E BEFORE DAYBREAK FRIDAY. THE DRY AIR TAKES CONTROL WITH PWATS DROPPING FROM NEAR 1 INCH FRIDAY MORNING TO JUST LESS THAN 0.5 INCHES BY LATE FRIDAY NIGHT WHEN COOLEST AIR SHOULD BE REALIZED. MADE A FEW CHANGES TO GUIDANCE POPS TO W HALF OF CWFA FOR TONIGHT TO END RAIN CHANCES A LITTLE QUICKER. HAVE STAYED PRETTY CLOSE TO MAV GUIDANCE TEMPERATURES THROUGH THE FIRST FOUR PERIODS./40/ .LONG TERM...SATURDAY THROUGH THURSDAY...WITH THE DEPARTING LOW AND UPPER TROUGH...HIGH PRESSURE AT THE SURFACE AND RIDGING ALOFT WILL REMAIN FIRMLY IN CONTROL OF THE WEATHER FOR THE MAJORITY OF THE LONG TERM PERIOD. DRIER AIR WILL BE OVER THE REGION AND WITH UPPER LEVEL RIDGING BUILDING IN...CONDITIONS WILL GET RATHER WARM OVER THE WEEKEND WITH TEMPS ABOVE CLIMO AND DRY CONDITIONS WILL ALSO EXIST THROUGH THE EARLY PORTIONS OF THE WORK WEEK. SOUTHERLY WINDS RETURN ON SUNDAY AS HIGH PRESSURE STARTS ITS SLIDE EAST AND THIS WILL HELP TO PUMP IN SOME WARM AIR AS WELL AS MOISTURE. PWATS CONTINUE TO INCREASE THROUGH EARLY PORTIONS OF THE WEEK AND THIS WILL COMBINE WITH DAYTIME HEATING TO BRING RAIN CHANCES BACK TO THE REGION BY TUESDAY. MEANWHILE...A LOW PRESSURE SYSTEM WILL DEVELOP OVER THE SOUTHERN PLAINS AND LIFT TOWARDS TO THE GREAT LAKES REGION. THIS WILL BRING A COLD FRONT CLOSE TO THE REGION BY TUESDAY NIGHT THEN POSSIBLY STALLING ACROSS THE CWA BY MID WEEK GIVEN ZONAL FLOW ALOFT. THIS WILL ALLOW FOR AT LEAST A COUPLE OF DISTURBANCES TO PASS NORTHEAST THROUGH THE REGION WEDNESDAY THROUGH THURSDAY AND RAIN CHANCES CONTINUE THROUGH THEN WITH BEST CHANCES IN THE VICINITY OF THE STALLED FRONTAL BOUNDARY. GUIDANCE NUMBERS CAME IN GENERALLY ON TRACK. WITH THE RIDGE BUILDING INTO AND OVER THE REGION FOR THE WEEKEND...RAISED HIGHS ON SUNDAY A COUPLE OF DEGREES. RAISED LOWS ON SATURDAY NIGHT AS WELL GIVEN RETURN FLOW AND BUILDING RIDGE. ALSO BUMPED UP LOWS ON TUES NIGHT AS GUIDANCE CAME IN LOWER THAN WOULD BE EXPECTED GIVEN WARM SET UP AND CLOUD COVER. /28/ && .AVIATION...WIDESPREAD MVFR AND OCCASIONAL IFR CEILINGS EXIST ACROSS AREAS ALONG AND WEST OF THE MS RIVER THIS MORNING AS LOW PRESSURE AND ASSOCIATED RAIN/STRATUS MOVE ACROSS. THE VFR CONDITIONS EAST OF I-55 WILL BE SHORT-LIVED WITH THE LOW PRESSURE MOVING EAST. MVFR CATEGORY CEILINGS WILL BE COMMON ACROSS THE ENTIRE AREA THIS AFTN AND GIVEN DAYTIME HEATING...EXPECT TSTMS TO ERUPT...ESPECIALLY EAST OF I-55 WHERE INSTABILITY WILL BE GREATER. THE SYSTEM WILL MOVE EAST OF THE AREA TONIGHT...BUT IFR/LIFR CEILINGS/VISIBILITIES COULD DEVELOP TONIGHT OVER ERN MS GIVEN VERY MOIST BOUNDARY LAYER CONDITIONS ANTICIPATED IN THE WAKE OF DEPARTING SYSTEM. /EC/ && .PRELIMINARY POINT TEMPS/POPS... JACKSON 76 61 82 59 / 81 22 2 2 MERIDIAN 80 62 81 55 / 94 68 10 2 VICKSBURG 74 61 84 57 / 72 10 1 2 HATTIESBURG 80 64 85 59 / 88 53 6 1 NATCHEZ 76 60 83 57 / 68 12 1 1 GREENVILLE 73 60 83 56 / 70 2 1 2 GREENWOOD 77 58 82 56 / 76 14 1 2 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...NONE. LA...NONE. AR...NONE. && BB/EC
Hazardous weather outlook, Jun 4, 2:15 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON MS 215 PM CDT THU JUN 4 2009 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>037- 040>044-047>049-053-054-059>061-051915- ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND- MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR- SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW- OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-ISSAQUENA-SHARKEY- YAZOO-MADISON MS-LEAKE-WARREN-HINDS-RANKIN-CLAIBORNE-COPIAH- JEFFERSON-ADAMS-FRANKLIN MS- 215 PM CDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MISSISSIPPI... NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS. .DAY ONE...TONIGHT AND FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. MSZ031-038-039-045-046-050>052-055>058-062>066-072>074-051915- LOWNDES-WINSTON-NOXUBEE-NESHOBA-KEMPER-SCOTT-NEWTON-LAUDERDALE- SIMPSON-SMITH-JASPER-CLARKE-LINCOLN-LAWRENCE-JEFFERSON DAVIS- COVINGTON-JONES-MARION-LAMAR-FORREST- 215 PM CDT THU JUN 4 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST MISSISSIPPI. .DAY ONE...TONIGHT AND FRIDAY A FEW STRONG THUNDERSTORMS CONTAINING WIND GUSTS UP TO 40 MPH...PEA SIZE HAIL...VERY HEAVY RAIN...AND FREQUENT LIGHTNING STRIKES...MAY CONTINUE INTO THE EARLY EVENING HOURS BEFORE DIMINISHING. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER CALL TO ACTION STATEMENT... THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER OPERATIONS IS NOT EXPECTED THROUGH NEXT WEDNESDAY. FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Special weather statement, Jun 4, 1:54 PM CDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 154 PM CDT THU JUN 4 2009 MSZ030-033-041915- CLAY MS-OKTIBBEHA MS- 154 PM CDT THU JUN 4 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 3 MILES NORTH OF STARKVILLE AT 154 PM CDT...MOVING EAST AT 5 MPH. PEOPLE IN NORTHEASTERN OKTIBBEHA AND SOUTH CENTRAL CLAY COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 4, 2:31 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 231 PM CDT THU JUN 4 2009 MSZ033-041950- OKTIBBEHA MS- 231 PM CDT THU JUN 4 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED 4 MILES NORTH OF LONGVIEW AT 232 PM CDT...MOVING NORTHEAST AT 5 MPH. VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN CENTRAL OKTIBBEHA COUNTY SHOULD MONITOR THIS STORM CLOSELY. EEC
Special weather statement, Jun 4, 2:48 PM CDT, 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON MS 248 PM CDT THU JUN 4 2009 MSZ031-039-042010- LOWNDES MS-NOXUBEE MS- 248 PM CDT THU JUN 4 2009 A STRONG THUNDERSTORM CAPABLE OF PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50 MPH WINDS WAS LOCATED OVER DEERBROOK AT 249 PM CDT...MOVING EAST AT 10 MPH. VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE ALSO POSSIBLE WITH THIS STORM. PEOPLE IN NORTHEASTERN NOXUBEE AND SOUTH CENTRAL LOWNDES COUNTIES SHOULD MONITOR THIS STORM CLOSELY. EEC
The office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:35 PM CDT | Flash Flood Warning | JAN | Sunflower | 73 min |
Nearby
Flash Flood Warnings in Mississippi, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.